Wisconsin, 2024

Flash Flooding in Wisconsin, June 3, 2024

June 3, 2024 · NWS ARX · 3 events in 1 county or zone

During the late afternoon and evening hours on June 3rd, a cluster of thunderstorms produced heavy rainfall leading to mud slides and flooding on local roads and highways in Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$6,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon and evening hours on June 3rd, a cluster of thunderstorms produced heavy rainfall leading to mud slides and flooding on local roads and highways in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM CST, 37 minutes earlier. Its key messages:

  • Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms.
  • Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa.
  • Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday.
Area forecast discussion, Jun 3, 1:53 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
253 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Showers and storms continue through the evening across
  portions of northeast Iowa and southwestern Wisconsin. Small
  hail and locally heavy rainfall are the primary threats with
  these storms.

- Additional showers and storms will progress through the region
  Tuesday evening bringing rainfall amounts of 0.5 to 1" with
  locally higher amounts possible. An isolated severe storm or
  two are possible across portions of southeast Minnesota and
  northeast Iowa.

- Below normal temperatures with shower chances are expected
  into the latter half of the week with highs holding in the 70s
  for much of the region. Gusty winds to 30-40 mph are possible
  during the afternoon Wednesday and Thursday.

&&

.DISCUSSION...
Issued at 253 PM CDT Mon Jun 3 2024

* REST OF THIS AFTERNOON/EVENING: Showers and Storms across
  Northeast Iowa, Southwest Wisconsin

Currently, showers and storms have developed across portions of
northeast Iowa along a residual boundary resulting from clearing
skies further west allowing for differential heating to take place.
MLCAPE values in this region are around 1500-2000 J/kg certainly
plenty of fuel to keep storms going into southwestern Wisconsin.
However, with shear profiles being fairly unfavorable (20-30 kts of
bulk shear), resulting in fairly messy convective development with
storms struggling to maintain any organized updraft. As a result,
primary threats with storms moving through will be locally heavy
rain and hail (up to quarter sized) with initial updraft
development. Storms will progress eastbound and should push east of
the local area by 7-8pm at the latest. With prior rainfall across
portions of northeast Iowa and southwest Wisconsin, may have to
watch for some localized flooding concerns with already saturated
soils.

* TUESDAY/TUESDAY NIGHT: Showers and Storms, Additional Robust
  Rainfall Amounts With Some Severe Potential

Tuesday will feature an amplified upper-level trough progressing
through the region with an accompanying surface cold front. Earlier
in the day, moisture advection will work its way into the region
with southerly surface flow allowing dewpoints to reach well into
the 60s for the afternoon with precipitable waters reaching to
around 1.5" to 1.75" shown in the 03.00z HREF by late afternoon.
With the increased moisture expecting fairly respectable instability
with values of MLCAPE of around 1500 J/kg into the evening in the
03.15z. While the morning and much of the afternoon should
remain mostly dry, cannot rule out a shower or two ahead of a
subtle warm front that will push its way north into the region
ahead of the aforementioned cold front.

Getting into the evening hours, the recent CAMS push convection into
our region from west to east along the incoming cold front.
Currently, the 03.09z RAP really diminishes instability as the
cold front pushes eastbound with only around 750-1000 J/kg of
MLCAPE for the linear convection to work with as it pushes east
of the Mississippi River. This combined with fairly marginal
shear to work with as much of it is behind the boundary. This is
reflected fairly well in the 03.00z joint CAPE/shear probs in
the HREF which has very low probabilities (5-15% chance) for
both 500 J/kg and 30 kts of bulk shear or greater. As a result,
expecting minimal severe potential with low-mid level in model
soundings only reaching to around 35-40 kts. So would be the
kind of setup where a few gusts approach 50-55 mph or a quarter
sized hail stone are possible and would be isolated in nature.
This would be more likely to occur at onset of convection moving
into the local area across portions southeast Minnesota and
northeast Iowa where SPC has a slight risk (Threat level 2 of
5).

Otherwise, with the aforementioned ample moisture and warm cloud
depths of around 3500m shown in the 03.12z NAM/GFS. Expecting there
could be some fairly efficient rainfall with the line of showers and
storms that pushes through. Currently, 03.12z GEFS/EC ensemble show
very good agreement (70-90% chance) on rainfall amounts of 0.5" or
greater, with amounts of 1" or greater certainly possible (20-40%
chance). The 03.12z HREF is in fairly similar agreement with roughly
similar probabilities for 1" or greater. Consequently, river
locations may want to be alert to potential rises in light of some
of the prior rainfall that has fallen this week.

* WEDNESDAY INTO THE WEEKEND: Mild Temperatures and Breezy Late Week
  With Shower Chances

As we get through Tuesday, a broad scale upper-level trough will
entrench itself over the eastern half of the CONUS with a broad
ridge situated over the west subjecting our region to northwest
cyclonic flow on the western periphery of the trough. As a result,
expecting temperatures to trend below normal through the end of the
week which essentially means highs persisting in the upper 60s to
upper 70s this time of year. Current deterministic soundings show
weak instability in the low levels each afternoon suggesting some
cyclonic cumulus and spotty showers, particularly the further
northeast you get. Additionally, with increasing low/mid-level wind
fields increasing on the western flank of the synoptic trough and
diurnal mixing to aid momentum transfer to the surface, would expect
to see some increase in wind gusts late week. This would primarily
be during the afternoon with the 03.06z EC ensemble showing
respectable probabilities (40-70% chance) for wind gusts approaching
40 mph, particularly in more open areas across southeast Minnesota
and northeast Iowa. Some subtle ridging Friday into Saturday may
help moderate temperatures closer to normal ahead of a potential
secondary trough ejection where guidance still tends to deviate
in its position and timing.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CDT Mon Jun 3 2024

CIGS: low saturation has led to some MVFR cigs creeping across/near
the TAF sites for late morning/early this afternoon. RAP/HRRR
soundings suggest this will mix out/lift moving into the afternoon.
The propensity of short term guidance then suggest mostly BKN/SCT
mid-high level (VFR) clouds into 12z Tue, with increasing chances
for MVFR for Tue morning. Will steer the forecast this way.

WX/vsby: further shra/ts expected this afternoon, but CAMS and main
forcing mechanisms shift the bulk of the threat east/southeast of
the TAF sites. Will keep dry for now - update if radar/meso model
trends suggest different.

WINDS: generally southerly through the period and around 10 kts or
less into Tue morning. A few gusts this afternoon. Uptick in winds
moving into late morning/afternoon of Tue withe more gusts into the
lower 20 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...Rieck
Hazardous weather outlook, Jun 3, 11:06 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1206 PM CDT Mon Jun 3 2024

IAZ011-030-WIZ041>044-053>055-061-041000-
Allamakee-Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
1206 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional scattered storms this afternoon into early evening. A
few could be strong, potentially severe with a hail threat. Most
storms will produce heavy rain which could result in localized,
urban and street flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic thunderstorm chances through Sunday. A few
stronger storms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe storm reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
1206 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western into north-central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic thunderstorm chances through Sunday. A few
stronger storms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jun 3, 2:21 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
321 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rain             1 WSW West Salem        43.90N 91.10W
06/03/2024  M1.54 Inch       La Crosse          WI   NWS Employee

            Rain between 7 AM and 1 PM.

&&

JSB

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
June 3, 2:30 PM CST
Where
Grant County, 1.76 mi W of Potosi to 1.72 mi W of Potosi
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Public
Coordinates
42.675, -90.754

The public reported a mud slide on Dog Tail Rd. north of Highway 133.

Flash Flood, Grant

When
June 3, 2:50 PM CST
Where
Grant County, 2.02 mi NNW of Platteville to 2.03 mi NNW of Platteville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
42.757, -90.496

The public reported culverts overflowing across Highway 81.

Flash Flood, Grant

When
June 3, 5:46 PM CST
Where
Grant County, 1.23 mi N of Platteville to 1.2 mi N of Platteville
Cause
Heavy Rain
Reported by
Public
Coordinates
42.748, -90.484

Street flooding was reported on Grandview Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190285, 1190286, 1190287.